Illinois, 2015

Hail and Damaging Winds in Illinois, July 17, 2015

July 17, 2015 · NWS LOT · 8 events in 4 counties and zones

Scattered thunderstorms developed across northeastern and east central Illinois producing primarily severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms developed across northeastern and east central Illinois producing primarily severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 2:23 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 17, 2:23 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
323 PM CDT FRI JUL 17 2015

.SHORT TERM...
303 PM CDT

TROUGH SATURDAY...

PRIMARY SHORT TERM CHALLENGE IS THE HEAT THROUGH
TOMORROW...THOUGH ALSO THE T-STORM CHANCES.

ATMOSPHERE HAS DESTABILIZED NICELY THIS AFTERNOON WITH LITTLE OR
NO INHIBITION REMAINING...AND HAVE BEGUN TO SEE CONVECTION DEVELOP
NEAR THE IL/WI BORDER AND OVER OUR FAR SOUTHEAST CWA. CUMULUS
APPEARS TO BE GROWING MORE AGITATED ON SATELLITE IMAGERY OVER THE
REMAINDER OF THE CWA SO DESPITE NO CLEAR FOCUSING MECHANISM IT
WOULD SEEM THAT WIDELY SCATTERED TO ISOLATED THUNDERSTORMS WILL
CONTINUE TO DEVELOP AND FESTER ABOUT THE REMAINDER OF THE
AFTERNOON INTO THE EARLY EVENING. DEEP LAYER SHEAR IS NOT
PARTICULARLY STRONG...BUT 35-40KT WNW FLOW AROUND 6KM IS
RESULTING IN ABOUT 25-30KT OF 0-6KM BULK SHEAR WHICH GIVEN MLCAPE
VALUES OF 3000-4000 J/KG CANNOT RULE OUT A PULSE SEVERE THREAT
THROUGH EARLY THIS EVENING.

ISOLATED PM CONVECTION SHOULD END SHORTLY AFTER SUNSET WITH FOCUS
FOR OVERNIGHT CONVECTION WELL TO THE NORTHWEST OF THE AREA OVER
UPPER MISSISSIPPI VALLEY. THE VERY HIGH DEWPOINTS SHOULD KEEP
TEMPERATURES UP THROUGH THE NIGHT WITH LOWS IN THE 70S AREA WIDE
WITH URBAN HEAT ISLAND LIKELY KEEPING TEMPERATURES IN THE CITY
CLOSE TO 80 FOR A LOW. SOME OF THE CONVECTIVE ALLOWING MODELS HINT
AT A WEAKENING MCS MOVING SOUTHEAST TOWARD SOUTHERN WISCONSIN LATE
TONIGHT INTO EARLY TOMORROW MORNING AND CANNOT TOTALLY RULE OUT
SOMETHING SLIPPING INTO OUR FAR NORTH/NORTHEAST CWA LATE TONIGHT
INTO EARLY SATURDAY MORNING.

ANY CLOUDINESS OR POSSIBLE CONVECTION FROM THE LEFT OVER MCS
ACTIVITY SHOULD QUICKLY FADE AND SET THE STAGE FOR WHAT LOOKS TO
BE THE HOTTEST DAY THE REGION HAS SEEN IN 2 TO POSSIBLY 3 YEARS.
SEE NO REASONS DEWPOINTS WON'T BE IN THE SAME BALLPARK AS TODAY
WITH MID 70S IN THE URBAN AREAS AND UPPER 70S TO LOWER 80S WHERE
EVAPOTRANSPIRATION FROM CORN HELPS CONTRIBUTE TO THE HIGHER
DEWPOINTS. MODELS ALL HAVE 925MB TEMPS IN THE 27-29C RANGE
TOMORROW AFTERNOON...WHICH IF VERIFIES WOULD SUPPORT MID-UPPER 90S
ACROSS THE REGION. STAYED A BIT CONSERVATIVE WITH MAINLY LOW-MID
90S FOR NOW WHICH WOULD YIELD HEAT INDICES SOLIDLY IN THE 105-110
DEGREE RANGE. HEAT ADVISORY WAS ISSUED THIS MORNING FOR
SOUTHWESTERN CWA WHERE LOWER 80 DEWPOINTS HAVE SENT HEAT INDICES
ABOVE 105 TODAY AND AN ADVISORY ACROSS THE ENTIRE CWA SATURDAY
WHEN MORE WIDESPREAD 105-110 HEAT INDICES ARE EXPECTED. ASSUMING
NOTHING SNEAKS INTO OUR CWA IN THE MORNING IT IS HIGHLY LIKELY
TOMORROW WILL BE DRY...THOUGH SUPPOSE OUTFLOW FROM MORNING MCS
COULD PROVIDE A FOCUS IN THE AFTERNOON BUT FOR THAT APPEAR TO BE
AROUND 10 PERCENT AND NOT WORTHY OF INCLUSION IN THE FORECAST AT
THIS TIME.

IZZI

&&

.LONG TERM...
314 PM CDT

SATURDAY NIGHT THROUGH FRIDAY...

ALTHOUGH THE DANGEROUS HEAT SHOULD BE CONFINED TO THE SHORT TERM
PERIOD...THUNDERSTORMS...SOME POSSIBLY SEVERE WITH VERY HEAVY
RAINFALL...WILL CONTINUE TO BE AN ISSUE...ESPECIALLY ON SUNDAY.

MODEL GUIDANCE IS IN GOOD AGREEMENT OVER THE NEXT 36-48 HOURS
WITH THE EVOLUTION OF THE CLOSED UPPER LOW...CURRENTLY CENTERED
OVER THE CANADIAN ROCKIES PER WATER VAPOR IMAGERY. AS THIS UPPER
LEVEL SYSTEM SHIFTS EASTWARD...ATOP THE LARGE SUBTROPICAL RIDGE
CENTERED OVER THE SOUTHERN CONUS...AN ASSOCIATED SURFACE LOW WILL
TRACK INTO THE HUDSON BAY BY SUNDAY. A TRAILING COLD FRONT IS THEN
EXPECTED TO LAY OUT RIGHT ACROSS THE LOWER GREAT LAKES REGION BY
SUNDAY AFTERNOON...AND THIS COULD BECOME THE FOCUS FOR AFTERNOON
AND EVENING SEVERE THUNDERSTORMS.

IT CURRENTLY APPEARS PROBABLE THAT CONVECTIVE ACTIVITY WILL
DEVELOP TO OUR NORTHWEST LATER SATURDAY AND SATURDAY EVENING AS
THE SURFACE COLD FRONT SHIFTS OVER THE UPPER MIDWEST. SOME OF
THESE STORMS COULD WORK THERE WAY INTO NORTHERN ILLINOIS SATURDAY
NIGHT INTO EARLY SUNDAY MORNING. HOWEVER...THE MAIN CONCERN FOR
MORE ACTIVE THUNDERSTORMS LOOKS TO BE SUNDAY AFTERNOON AND INTO
THE EVENING. DURING THIS PERIOD...MODEL GUIDANCE IS SUGGESTING
THAT ANOTHER POTENT MID/UPPER-LEVEL DISTURBANCE AND SPEED MAX WILL
SHIFT ACROSS THE UPPER MIDWEST AND INTO THE WESTERN GREAT LAKES
REGION. SYNOPTICALLY...THIS WOULD SUGGEST FAVORABLE LARGE SCALE
FORCING FOR ASSENT ACROSS MUCH OF THE REGION AS WE APPEAR TO END
UP ORIENTED WITHIN THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL
SPEED MAX SUNDAY AFTERNOON. WITH THE SURFACE FRONT EXPECTED TO BE
SOMEWHERE ACROSS THE SOUTHERN HALF OF MY CWA...IT WOULD APPEAR THE
BEST POTENTIAL FOR SEVERE STORMS WOULD BE ALONG AND SOUTH OF
INTERSTATE 80 GENERALLY SPEAKING...THOUGH THE THREAT AREA WILL
LIKELY BE DRIVEN SOMEWHAT BY WHAT KIND OF EARLY MORNING ACTIVITY
IS AROUND...AND HOW FAR SOUTH THE FRONT MAKES IT INTO THE
AFTERNOON. THE PREFRONTAL ENVIRONMENT WILL LIKELY BE VERY WARM AND
VERY MOIST (TEMPS 87-90 AND DEW POINTS IN THE LOW TO MID
70S)...AND THIS SHOULD YIELD MLCAPES IN EXCESS OF 2500 MLCAPE WITH
AMPLE INSOLATION.

IN ADDITION TO THE THREAT OF STRONG TO SEVERE THUNDERSTORMS
SUNDAY AFTERNOON...WE WILL AGAIN NEED TO WATCH THE POTENTIAL FOR
MORE VERY HEAVY RAINFALL AND POSSIBLE RENEWED FLASH FLOODING OVER
THE ALREADY HEAVY HIT AREAS SOUTH INTERSTATE 80. PRECIPITABLE
WATER VALUES IN THIS AIRMASS WILL LIKELY AGAIN END UP NEAR OR
SLIGHTLY ABOVE 2"...SO ANY OF THESE POSSIBLE STORMS WOULD
CERTAINLY BE EFFICIENT RAINFALL PRODUCERS. AS SUCH...THE POTENTIAL
FOR MORE HEAVY RAINFALL AMOUNTS SOUTH OF INTERSTATE 80 WILL NEED
TO BE WATCHED.

FOLLOWING THIS COLD FRONT IT APPEARS THINGS WILL BE DRY FOR
MONDAY...AND POSSIBLY TUESDAY AS WELL AS A WEAK SURFACE RIDGE OF
HIGH PRESSURE BUILDS OVER THE REGION. ANOTHER UPPER LEVEL SYSTEM
WILL APPROACH THE REGION LATER TUESDAY. HOWEVER...AT THIS
TIME...THE THINKING IS THAT THE SHOWERS AND STORMS WILL REMAIN
SOUTH OF THE AREA.

ANOTHER COLD FRONT LOOKS TO MOVE OVER THE REGION SOMETIME TUESDAY.
THIS FRONT LOOKS TO BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE
AREA. THEN FOLLOWING ANOTHER PERIOD OF DRY WEATHER WEDNESDAY AND
POSSIBLY INTO THURSDAY...ADDITIONAL STORM CHANCES WILL RETURN
LATER IN THE PERIOD AS THE WARM AND HUMID AIRMASS TRIES TO WORK
BACK NORTHWARD.

KJB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SCHC TSRA 21-0Z...LOW CONFIDENCE COVERAGE

KMD

//DISCUSSION...UPDATED 20Z...

THE LAKE BREEZE IS LARGELY NONEXISTANT BUT COULD STILL FORM NEAR
THE LAKE THIS AFTERNOON. THEREFORE MAIN CONVERGENCE AREAS ARE
SOUTH AND EAST OF THE TERMINALS...THEN AGAIN ALONG THE WISCONSIN
BORDER WHERE SUBTLE CONVERGENCE IN SURFACE OBS IS OCCURRING AND
CUMULUS FIELD HAS BLOSSOMED INTO STORMS RIGHT ALONG THE BORDER IN
NORTH CENTRAL IL. NOT SEEING MUCH DEVELOPMENT TO CU OVER THE REST
OF THE AREA. SO WILL CONTINUE TO HOLD THE COURSE OF DRY AT THE
TERMINALS...BUT ANY SUBTLE BOUNDARIES COULD LEAD TO ADDITIONAL
DEVELOPMENT. WINDS ARE GENERALLY WESTERLY WHICH SHOULD PREVENT
MUCH SOUTHEASTWARD DRIFT TOWARDS THE TERMINALS...BUT THEY DO
BECOME NW WITH TIME.

PREV DISCUSSION FROM 18Z...

SCT-BKN CUMULUS FIELD WITH BASES AT LOW END VFR OR HIGH END MVFR
SHOULD HOLD OR SLIGHTLY LIFT THIS AFTERNOON. UNCAPPED ENVIRONMENT
EXISTS AREA WIDE BUT LITTLE TRIGGERING OVER MOST OF THE AREA. SOME
WEAK LAKE BREEZE DEVELOPMENT IS STILL EXPECTED WHICH IS STILL
EXPECTED TO LEAD TO ISOLATED CONVECTION IN THE 21-0Z TIME FRAME.
MORE ORGANIZED THUNDERSTORMS ARE EXPECTED TO FOCUS INTO NORTHWEST
INDIANA AS IS ONGOING AND DEPICTED ON VIS/IR SATELLITE ON GROWING
CUMULUS CLOUDS. STILL LOW ENOUGH COVERAGE TO HOLD THE TAFS DRY.
WITH THE HIGH DEWPOINT AIRMASS TONIGHT COUPLED WITH LIGHTER WINDS
AND AT LEAST INITIALLY CLEAR SKIES WILL PROMOTE BR/HZ DEVELOPMENT
OVERNIGHT INTO EARLY SATURDAY. THE THUNDERSTORM COMPLEX IN NORTH
DAKOTA IS FORECAST TO MOVE EAST THAN SOUTHEAST TONIGHT...WITH
SEVERAL HIGH-RES MEMBERS BRINGING SOME OF THIS ACTIVITY INTO
SOUTHERN WISCONSIN AND POSSIBLY FAR NORTHER ILLINOIS. AT THIS
POINT FEEL THAT WE WILL GET SOME HIGHER CLOUD COVER FROM THIS
COMPLEX LATE TONIGHT INTO SATURDAY.

KMD

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* LOW IN COVERAGE OF TS THIS AFTERNOON.
* HIGH IN ALL OTHER FORECAST ELEMENTS.

KMD

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT THROUGH SUNDAY...PERIODIC CHANCES FOR SHRA/TSRA.
MAINLY VFR CONDITIONS...WITH LOWER CIGS/VIS INVOF TSRA.

MONDAY THROUGH WEDNESDAY...VFR. WX NIL.

THURSDAY...CHANCE SHRA/TSRA. MAINLY VFR CONDITIONS...WITH LOWER
CIGS/VIS INVOF TSRA.

KREIN

&&

.MARINE...
319 PM CDT

HIGH DEW POINT AIR MAY CONTINUE TO PRODUCE SOME FOG OVER THE OPEN
WATERS OF THE LAKE TONIGHT INTO SATURDAY. OTHERWISE SOUTHERLY
FLOW OVER THE LAKE UP TO 10 TO 20 KT WILL PERSIST SATURDAY AS LOW
PRESSURE TRACKS EASTWARD ACROSS CANADA. THIS LOW WILL PUSH A COLD
FRONT OVER LAKE MICHIGAN BY SUNDAY MORNING...WITH A PERIOD OF
SHOWERS AND THUNDERSTORMS LIKELY TO ACCOMPANY ITS PASSAGE. LIGHT
WESTERLY FLOW WILL SET UP IN THE WAKE OF THIS FRONTAL BOUNDARY.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL
     8 PM SATURDAY.

     HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ020-ILZ022...10 AM SATURDAY TO 8 PM
     SATURDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...10 AM
     SATURDAY TO 8 PM SATURDAY.

LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 17, 2:30 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
330 PM CDT FRI JUL 17 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
182030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
330 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...

  SOME OF WHICH MAY PRODUCE:

   ISOLATED WIND GUSTS IN EXCESS OF 60 MPH.
   TORRENTIAL DOWNPOURS AND POSSIBLY ISOLATED FLASH FLOODING.
   HAIL UP TO THE SIZE OF NICKELS.
   AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH MID EVENING.

  DISCUSSION:

  HOT...HUMID...AND UNSTABLE CONDITIONS WILL CONTINUE TO SUPPORT
  ISOLATED THUNDERSTORMS THROUGH EARLY TO MID EVENING. THERE IS A
  POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM...WITH LOCALLY
  DAMAGING WINDS AND PERHAPS SOME HAIL THE PRIMARY THREAT IF ANY
  STORMS DO BECOME SEVERE.

IN ADDITION...HEAT INDICES OF 100 TO 106 DEGREES ARE EXPECTED
THIS AFTERNOON.

PORTIONS OF THE ILLINOIS...IROQUOIS...AND KANKAKEE RIVERS REMAIN
IN FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH TEMPERATURES SATURDAY WILL CLIMB INTO THE 90S...COMBINED
WITH HIGH HUMIDITY WILL LIKELY RESULT IN PEAK HEAT INDEX VALUES
OF 105 TO 110 DEGREES SATURDAY AFTERNOON.

THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY SATURDAY NIGHT AND
SUNDAY. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...AS WELL AS TORRENTIAL RAINFALL THAT COULD LEAD
TO FLOODING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN
TUESDAY AND AGAIN THURSDAY.

ILLINOIS...IROQUOIS...AND KANKAKEE RIVERS WILL REMAIN
IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF ANY SEVERE WEATHER...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY
ANY WIND...HAIL...OR MEASURED HEAVY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.

&&

LMZ740>745-182030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
330 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH EARLY TO MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MAINLY SATURDAY NIGHT AND
SUNDAY. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN
TUESDAY AND AGAIN THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
330 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING MAINLY ON THE FAR SOUTH PART OF THE LAKE.

PATCHY DENSE FOG IS EXPECTED OVER THE LAKE...ESPECIALLY THE
NORTH HALF.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS LATE SATURDAY AND SATURDAY
NIGHT OVER MUCH OF THE LAKE...AND ON SUNDAY ON MAINLY THE
SOUTHERN HALF OF THE LAKE. SOME OF THESE STORMS COULD BE
SEVERE SATURDAY NIGHT AND SUNDAY.

THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS ON TUESDAY
AND AGAIN THURSDAY.

&&

IZZI/KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 17, 2:40 PM CST
Where
Winnebago County, 0.69 mi N of Machesney Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.360, -89.040

Tree limbs six inches in diameter were blown down.

Hail, Winnebago

When
July 17, 2:45 PM CST to 3:03 PM CST
Where
Winnebago County, 1.38 mi N of Machesney Park to 0.86 mi NE of Harlem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.370, -89.040

There were multiple reports of penny to quarter size hail through Machesney Park.

Hail, Kane

When
July 17, 4:07 PM CST
Where
Kane County, 1.24 mi NW of Carpentersville
Measured
1 in hail
Reported by
Public
Coordinates
42.140, -88.270

Hail, Cook

When
July 17, 4:28 PM CST
Where
Cook County, 2.05 mi E of Elgin
Measured
1 in hail
Reported by
Public
Coordinates
42.030, -88.240

Hail, Cook

When
July 17, 4:30 PM CST
Where
Cook County, 1.24 mi NW of Hoffman Estates
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -88.140

Hail, Cook

When
July 17, 4:34 PM CST
Where
Cook County, Schaumburg
Measured
0.75 in hail
Reported by
Public
Coordinates
42.030, -88.080

Hail, Cook

When
July 17, 4:34 PM CST
Where
Cook County, 1.03 mi E of Spaulding
Measured
0.75 in hail
Reported by
Public
Coordinates
42.000, -88.230

Thunderstorm Wind, Kankakee

When
July 17, 10:05 PM CST
Where
Kankakee County, 2.07 mi N of Whitaker
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.280, -87.730

An outbuilding was destroyed. Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596163, 596164, 596165, 596166, 596167, 596168, 596169, 596171.